Digestive Disorders / Gastroenterology Expert Forum
Weight Loss/Abdominal pain/blood in stools
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Weight Loss/Abdominal pain/blood in stools


  I am hoping that someone can give me an answer as to what to do next. I am a 24 y.o. female in good health until about 6 months ago. At that time I came down with a sinus infection (the first in my life) and was placed on Bactrim. A week later, I broke out in a hive like rash. It was assumed that it was an allergic reaction to sulfa and the antibiotic was changed to Biaxin. Two days later I broke out in another rash on top of the other rash. It was decided I was allergic to Biaxin and all antibiotics were stopped. I was given diflucan for a yeast infection at this time. Five days later, I woke in the middle of the night with diarrhea, vomiting, and yet another rash. It was thought that the vomiting and diarrhea was simply a virus and the rash was pityriasis rosea. I was given hydroxyzine for the itching and told to rest and increase my fluids. This is when the intense nausea started. I became extremely fatigued and lightheaded.  I was completely unable to get out of bed or eat anything. A week later I was told there was fluid behind my ears causing the lightheadedness and nausea and I was unable to get out of bed because I had not eaten anything. I was given compazine to combat the nausea so I could eat. At that time some labs were drawn. CBC, HIV, TSH, LFT's, Creatinine, electrolyte panel,sed rate=8, urine were all normal. Yet another week went by of the extreme fatigue and nausea and continious diarrhea. It was then decided that it was due to the untreated sinus infection so I was placed on Doxycylcine. After two doses of the doxy, intenese abdominal cramping, vomiting and diarrhea ensued. the doxy was stopped, but the symptoms persisted, including a fever.  Two days later after a full 6 hours of vomiting, diarrhea and intense abdominal pain, and passing out in the bathroom I was severly dehdrated. I was given IV fluids with KCl. Labs drawn at that time were abnormal. CBC showed atypical lymphs, I was hypokalemic and the urine showed luekocytes, casts, bacteria, ketones, WBC's, RBC's, I was having extreme RLQ and LUQ pain. A mono test was negative. However due to the atypical lymphs they still thought it was mono. The following day during the exam my liver was enlarged and the LUQ pain was quite severe.I was put on bedrest for fear of rupturing my spleen. LFT's were normal..I was sent for an unltrasound which turned out to be normal. The vomiting and profuse diarrhea persisited, as did the RLQ pain. A week later I was severly hypokalemic (potassium=2.6) and it was causing some heart palipatations. I was again given IV KCl and placed on potassium supplements. The mono test was repeated and was negative. The potassium suplements caused a great deal of abdomial (abdominal) cramping and actually were not digested. They were coming out whole in the stool. Stool cultures and O&P were done...all were negative. At this time it was notived that there had been a weight loss of 19 pounds. A TSH was low (indicationg hyperthyroidism) but the free T4 was normal.  Hemoccult test was positive. There was noticiable bright red blood in the stool. No pain with defecation.  And the RLQ pain was becoming intense. Weight loss now was 23 pounds. All STD cultures, preg test, etc were done to rule out a GYN cause for the pain. I was sent to a GI specialist. A flexible sigmoidosocopy and EGD were done and both were normal.(No biopsies done) And upper GI with small bowel series were done and those came back normal.
  He slapped me with a diagnosis of irritable bowel syndrome and told me to drink citrucel once a day. This only increased the pain and the bleeding. So I stopped it. And just recently there has been intense RUQ pain with exertion. (I am not sure if that is just the usual cramping that comes with exertion) Just 3 weeks ago, the profuse diarrhea has returned. The bleeding and RLQ pain never stopped. Weight loss now totals 33 pounds despite good appetite. I am sometimes kept up at night by pain and diarrhea. I was given dycylcomine for the pain, but this does not seem to help much. And just in the last two days the stool has changed colors to a greyish color. (clay like??) My question is...where do we go next? My GI doc does not seem to take me seriously. I need to know what to say to him when I see him next. Help me please??
___________________________
Dear Danielle,
I read your e-mail with great interest.  I can not explain all of your GI problems on the basis of irritable bowel syndrome (IBS).  Although patients with IBS can be very uncomfortable, and may have some minimal weight loss, marked weight loss that you describe and blood in the stool would lead me to consider inflammatory bowel disease.  An extensive number of tests have already been done.  One possibility that has not been excluded is Crohn
Related Discussions
0 Comments
Blank
Avatar_n_tn
A related discussion, alcohol was started.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank